ADVERSE reactions to heparin are uncommon and poorly understood. Toxic effects varying from alopecia1,2 to severe anaphylaxis with death3 have been described in the medical literature. The incidence of heparin reactions, as evidenced by the paucity of reports in recent years, has been decreasing. This has been attributed to the greater purity of commercial heparin which contains much less animal protein contaminant than older preparations. Despite the wide use of heparin in cardiovascular operations heparin sensitivity has not been emphasized in the surgical literature.
Unwanted effects of drugs are usually divided into six classes4: (1) overdosage, (2) intolerance, defined as lower threshold to the normal pharmacological action, (3) undesirable side effects, (4) secondary effects defined as indirect consequences of primary drug action, (5) idiosyncrasy, and (6) hypersensitivity. Most authors have assumed that heparin reactions represent a hypersensitivity to the drug. This implies that an immunologic response accounts